On maximal chains of systems of word equations



We consider systems of word equations and their solution sets. We discuss some fascinating properties of those, namely the size of a maximal independent set of word equations, and proper chains of solution sets of those. We recall the basic results, extend some known results and formulate several fundamental problems of the topic.


STEKLOV Institute Maximal Chain Independent System Compactness Property Free Semigroup 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    M. H. Albert and J. Lawrence, “A Proof of Ehrenfeucht’s Conjecture,” Theor. Comput. Sci. 41(1), 121–123 (1985).MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    K. Culik II and J. Karhumäki, “Systems of Equations over a Free Monoid and Ehrenfeucht’s Conjecture,” Discrete Math. 43(2–3), 139–153 (1983).MathSciNetMATHGoogle Scholar
  3. 3.
    E. Czeizler, “Multiple Constraints on Three and Four Words,” Theor. Comput. Sci. 391(1–2), 14–19 (2008).MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    E. Czeizler and J. Karhumäki, “On Non-periodic Solutions of Independent Systems of Word Equations over Three Unknowns,” Int. J. Found. Comput. Sci. 18(4), 873–897 (2007).MATHCrossRefGoogle Scholar
  5. 5.
    E. Czeizler and W. Plandowski, “On Systems of Word Equations over Three Unknowns with at Most Six Occurrences of One of the Unknowns,” Theor. Comput. Sci. 410(30–32), 2889–2909 (2009).MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    V. S. Guba, “Equivalence of Infinite Systems of Equations in Free Groups and Semigroups to Finite Subsystems,” Mat. Zametki 40(3), 321–324 (1986) [Math. Notes 40, 688–690 (1986)].MathSciNetMATHGoogle Scholar
  7. 7.
    T. Harju and J. Karhumäki, “Many Aspects of Defect Theorems,” Theor. Comput. Sci. 324(1), 35–54 (2004).MATHCrossRefGoogle Scholar
  8. 8.
    T. Harju, J. Karhumäki, and W. Plandowski, “Independent Systems of Equations,” in M. Lothaire, Algebraic Combinatorics on Words (Cambridge Univ. Press, Cambridge, 2002), Ch. 13, pp. 443–472.Google Scholar
  9. 9.
    T. Harju and D. Nowotka, “On the Independence of Equations in Three Variables,” Theor. Comput. Sci. 307(1), 139–172 (2003).MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Ju. I. Hmelevskiĭ, Equations in Free Semigroups (Nauka, Moscow, 1971), Tr. Mat. Inst. im. V.A. Steklova, Akad. Nauk SSSR 107 [Proc. Steklov Inst. Math. 107 (1976)].Google Scholar
  11. 11.
    Š. Holub, “Local and Global Cyclicity in Free Semigroups,” Theor. Comput. Sci. 262(1–2), 25–36 (2001).MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    J. Karhumäki and W. Plandowski, “On the Size of Independent Systems of Equations in Semigroups,” Theor. Comput. Sci. 168(1), 105–119 (1996).MATHCrossRefGoogle Scholar
  13. 13.
    J. Karhumäki and A. Saarela, “An Analysis and a Reproof of Hmelevskii’s Theorem,” in Developments in Language Theory: Proc. 12th Int. Conf. DLT 2008, Kyoto, Sept. 16–19, 2008 (Springer, Berlin, 2008), Lect. Notes Comput. Sci. 5257, pp. 467–478.Google Scholar
  14. 14.
    G. S. Makanin, “The Problem of Solvability of Equations in a Free Semigroup,” Mat. Sb. 103(2), 147–236 (1977) [Math. USSR, Sb. 32, 129–198 (1977)].MathSciNetGoogle Scholar
  15. 15.
    Yu. V. Matiyasevich, “Enumerable Sets Are Diophantine,” Dokl. Akad. Nauk SSSR 191(2), 279–282 (1970) [Sov. Math., Dokl. 11, 354–358 (1970)].MathSciNetGoogle Scholar
  16. 16.
    W. Plandowski, “Test Sets for Large Families of Languages,” in Developments in Language Theory: Proc. 7th Int. Conf. DLT 2003, Szeged, Hungary, July 7–11, 2003 (Springer, Berlin, 2003), Lect. Notes Comput. Sci. 2710, pp. 75–94.Google Scholar
  17. 17.
    W. Plandowski, “Satisfiability of Word Equations with Constants Is in PSPACE,” J. ACM 51(3), 483–496 (2004).MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    A. Saarela, “On the Complexity of Hmelevskii’s Theorem and Satisfiability of Three Unknown Equations,” in Developments in Language Theory: Proc. 13th Int. Conf. DLT 2009, Stuttgart, June 30–July 3, 2009 (Springer, Berlin, 2009), Lect. Notes Comput. Sci. 5583, pp. 443–453.Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2011

Authors and Affiliations

  1. 1.Department of Mathematics and Turku Centre for Computer Science TUCSUniversity of TurkuTurkuFinland

Personalised recommendations